I use the autoject pen, just because I like doing all of my own injections and am not sure if I could do my hips and arms with a straight needle. I heard from the SS people to use a warm compress prior to the injection and ice afterwards - I didn't do the heat. I finally adjusted the needle depth to a 10 and the stinging/hornet or wasp like feeling pretty much stopped.
I think it takes a while for your body to get used to this foreign substance being injected . If it doesn't get better in a few weeks be sure to follow up with the SS people. Actually, they will call you several times to check on how its going - be sure to talk to them honestly.
When I first started Copaxone a year ago, I was told to ice the area, as this desensitizes the area to pain. I found this uncomfortable.
I believe the "acetate" in the medication is what causes the burning sensation. Out of the whole year that I have been using Copaxone, I have had a slight sting to a mild sting every time I inject. If I injecti n my upper thighs, I have the most stinging. It really depends on the person.
I think you should experiment and see what works for you. I recommend that you try ice before the injection for a few days, then try heating the area for the next few injections, then may I suggest that you do not use ice or heat before the injection, to see how that feels.
The stinging and small lumps seem to go hand in hand with Copaxone. I have never taken an injection that has not left a small lump. They were bigger lumps when I first started and all of them stung like a bee-sting. This stinging started to let up, the more I used the Copaxone. I still get those real "whopper" stings once in a while. Some lasting about 30 minutes with itching. Do not scratch the injection site. This will only irritate it. Remember when using the alcohol prep, to dry the skin totally before you inject.
I no longer use any alcohol preps. I take my shot after my shower.
I am sorry to disagree with anyone about Shared Solutions, but while they have been nice to me, they really never give me any useful information. I actually prefer that they do not call and I have asked them not to call. In the beginning of using Copaxone, they called all the time. I know that I am sounding hateful about all of this, but if no one at Shared Solutions if really going to help me, besides read from a script, I would rather discuss any problems with my Neuro.
The shots will get easier. It really does take time for the body to get use to the medication. It's no fun to give youself a shot daily; of anything, does it?
Thanks for the info. I guess it will just be trial and error for a little while.
I now have a new question...Have you ever gotten nausea or a raging headache the next day?? I have been in bed most of the day, sick to my stomach and having lots of pain when I move my head. I rarely am sick and don't get headaches very often, so right now I'm attributing it to the shot, but maybe I'm just looking for a reason?
I have been on Copax for a few years and I will still have a site reaction every once in a while but they either get better or you get to where it is so routine that you don't even think about it anymore. Now, I have never had any kind of reaction as far as feeling bad. I was on Avonex for about 2 years and I felt really sick the day after but that is a common side effect of that drug. Maybe you should tell your Dr. I hope that it is just happenstance that you feel bad the next day and not the drug. I am very pleased with the Copax and I've only had 1 episode in close to 7 years, just had one over the holidays but there was alot of other stuff going on at the time too, I had hip replacement for one and the Dr said that it is not all that uncommon to have an episode after surgery.
Keep us updated how it is going,
I have been on copaxone for about a year. I get lumps the size of softballs on my thighs. Then the next 2 days they itch. My doc gave me cortisone cream for the itching. Shared Solutions just told me to ask the doc about a topical antihistimine like Benadryl cream. They said that might help. My neuro cut my copaxone to 3 days a week because of the size of the injection site reaction. Headaches? No. But the dizziness seems to be worse, and a little bit more achy.
I've tried cold before and heat before. For me - heat works so much better, then the cold after feels so good. It stings for about 30 minutes for me.
After a brief attempt on Rebif, which I had to discontinue due to side effects, I've been on Copaxone for about seven months. Initially the sting was quite intense and I did have large bumps, warm to the touch, at the injection site. For the first couple of months I warmed the site pre-injection, and iced afterwards, as suggested by SS and the nurse at my MS clinic. As my body adjusted to the drug, the pain and lumps greatly decreased and I didn't bother with the heat and ice. Nowadays, I only occasionally have a painful injection or small lump; most of the time, there's little if any reaction. Hopefully you will find it gets better as time goes on.
I no longer use the alcohol pads; I heard these can make the reactions worse. Just ensure you clean the area (countertop, etc) where you do your injections, and that your skin is clean, ie: after a shower is a great time, as Heather does.
I have tried both manual and auto-injector and tend to go with the latter. My reactions seemed to be worse when I injected manually. This could be a fluke, or poor technique, or who knows? We all seem to react so differently, so this is all a matter of trial and error, figuring out what works best for you.
I have not had headache or nausea associated with this med. No doubt these are both listed on the potential adverse effects list, which is a mile long as with most drugs. But these are not common reactions that I have been advised about. You definitely should mention this to your physician esp if these symptoms continue.
Thanks for the responses. I did the ice again last night using my hip. Had burning sensations down my leg and up my back for about an hour after, along with the initial lump. Just sore to the touch today. I did wake up with a pounding headache this am, but that has since gone away.
Maybe it does get better after time!!
Just a side note...Apparantly my husband has been very much removed from all this, cause I was getting ready to do my shot last night, he looked at me and said "now how long do you have to do these for?". I looked at him like he had 2 heads!! Had to burst his bubble and tell him "the rest of my life!!" Then he had the nerve to ask how much the shots were costing us! Does he just not listen to anything that I tell him??!! Oh well, he got over it quick, since we only have to pay $40 for the 3 month supply, but I told him he had better not lose his job (with the insurance) or else we're screwed!!
What you said about your husband's comment reminded me of a similar thing my husband said a few months after I was dx'ed. It had to do with my fatigue and planning ahead for a vacation. I mentioned that I would probably no longer be able to do all the walking I used to do on vacations, that we would need to use cabs and subways to get around more now b/c I need to conserve my energy and be careful in how I choose to expend it. He said something like, I thought you only get tired when you have a relapse; you mean you're always going to have fatigue? I was like, HELLOOOOO, where have you been? Then I suggested he read any of the 20+ books on my shelf about MS! Don't think he has gotten around to that yet, lol. He been so supportive of me through all of this, so it didn't really bother me, and I chuckled when I was reminded of it by your comments. Good thing we at least have the forum to know there are people who fully understand. :)
Has anyone ever suggested the emla cream, I believe it is a numbing cream? My doctor suggested copaxone and I am scared to death of this stinging.
you posted on a very old post, you might want to start a new post, however a sting is nothing compared to having MS get worse..
I've been on Copaxone for nearly a year, each injection is getting better.